Hail, Grundy
- When
- June 14, 7:40 PM CST
- Where
- Grundy County, 3.77 mi W of Laredo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.020, -93.520
A cluster of severe thunderstorms moved across north central Missouri, during the evening hours of June 14, 2011, into the early morning hours of June 15, 2011. There was one report of a tornado, and several reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cluster of severe thunderstorms moved across north central Missouri, during the evening hours of June 14, 2011, into the early morning hours of June 15, 2011. There was one report of a tornado, and several reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 14, 5:26 PM CST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT TUE JUN 14 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
VERY SHORT TERM (THIS EVENING)
SURFACE LOW WILL TRACK EAST ALONG A WARM FRONT WHICH IS LIFTING
NORTHWARD ACROSS THE MO RIVER. A COLD FRONT TRAILS SSW FROM THE LOW.
A VERY WARM EML...ELEVATED MIXED LAYER...HAS OVERSPREAD ALL BUT FAR
NORTHERN MO WITH H7 TEMPERATURES ESTIMATED BETWEEN +12C-15C...WHICH
HAS TEMPORARILY KEPT CONVECTION FROM EXPLODING WITHIN A VERY
UNSTABLE AIRMASS. SHORT RANGE CONVECTIVE MODELS HAVE CONSISTENTLY
DEVELOPED CONVECTIVE CLUSTERS ALONG AND NORTH OF THE WARM FRONT.
WHILE EACH MODEL RUN HAS PUSHED THE START TIME BACK BY A FEW HOURS
THEY APPEAR TO HAVE FOUND A CONSENSUS WITHIN THE 23Z-01Z TIME FRAME.
WITH SURFACE BASED CAPES AROUND 2500 J/KG...40-50KT 0-6KM BULK SHEAR
AND 0-3KM STORM RELATIVE HELICITY VALUES BETWEEN 200-300 MS/S2
WITHIN THE WARM FRONT BAROCLINIC ZONE THERE ARE PLENTY OF
INGREDIENTS TO SUPPORT ROTATING SUPERCELLS. SO ALL FORMS OF SEVERE
WEATHER ARE POSSIBLE. IN ADDITION...PW VALUES AROUND 2 INCHES ALONG
AND NORTH OF THE WARM FRONT AND STORM MODE SUPPORT THE POTENTIAL FOR
FLASH FLOODING TYPE RAINS...ESPECIALLY WITH 1 HR FFG VALUES OF AN
INCH OR LESS.
CONVECTION ALONG THE COLD FRONT WILL BE MORE DIFFICULT DUE TO THE
EML. INITIALLY AN ISOLATED STORM OR TWO COULD FORM ALONG THE FRONT.
ANY STORM THAT DOES DEVELOP SHOULD QUICKLY BECOME SEVERE AS IT WILL
MOST LIKELY FORM INTO A SUPERCELL. ONCE COLDER AIR ALOFT ASSOCIATED
WITH AN APPROACHING MID LEVEL UPPER TROUGH ARRIVES IT SHOULD ERODE
THE CAP AND ALLOW THUNDERSTORMS TO BECOME MORE NUMEROUS ALONG THE
FRONT. BY THE EARLY WEDNESDAY MORNING ALL OF THE RAIN SHOULD HAVE
MOVED EAST OF THE FORECAST AREA.
WEDNESDAY WILL BE A QUIET DAY AS COOLER AND DRIER AIR MOVES IN WITH
HIGH PRESSURE.
SOUTHERLY RETURN FLOW AND ISENTROPIC LIFT WILL MOVE BACK INTO KS AND
WESTERN MO ON THURSDAY AND SET THE STAGE FOR ELEVATED CONVECTION.
MJ
MEDIUM RANGE (FRIDAY THROUGH TUESDAY)...
OVERALL CONSISTENCY AND CONTINUITY AMONG OPERATIONAL MEDIUM RANGE
MODELS REMAINS FAIR...WITH ONLY SLOWLY PROGRESSIVE WAVE FEATURES
ACROSS THE CONUS. PRIMARY NEGATIVE HEIGHT ANOMALY CENTERS WILL
GENERALLY ALIGN THROUGH THE PACIFIC NW/NRN AND CNTRL ROCKIES...AS
WELL AS THE FAR NERN CONUS...GRADUALLY SHIFTING INTO THE CNTRL CONUS
BY THE END OF THE PERIOD. ALTHOUGH MODEL SOLUTIONS STILL CARRY SOME
DIFFERENCES WITH RESPECT TO DEPTH AND TIMING OF MORE DEFINED
SHORTWAVES (12Z GFS STILL DEEPER THAN MOST OF THE ENSEMBLE SPREAD
AND EXCEEDING 2 NORMALIZED STANDARD DEVIATIONS BELOW AVERAGE...AND
ECMWF SLIGHTLY FASTER THAN THE ENSEMBLE MEAN)...OVERALL
DISCREPANCIES APPEAR RATHER MINOR AND LEAD TO A FAIRLY GOOD
CONFIDENCE FORECAST.
ASIDE FROM THE POTENTIAL CONVECTIVE CONTAMINATION EFFECTS TO THE
BOUNDARY LAYER ON FRIDAY...TEMPERATURES FOR ALL BUT THE VERY END OF
THE PERIOD LOOK TO FALL IN THE ABOVE AVERAGE CATEGORY. BOTH
OPERATIONAL AND ENSEMBLE MEANS FORECAST H8 TEMPS SOLIDLY 1 SIGMA
LEVEL ABOVE AVERAGE...AND GIVEN SEASONABLY STRONG (ALBEIT NOT
PARTICULARLY ANOMALOUS) RIDGING ALOFT OVER THE CNTRL CONUS...FEEL A
STRONG EML ADVECTING OVER THE WARM SECTOR AND FAVORABLE MIXING
DEPTHS SHOULD PUSH HIGHS INTO THE UPPER 80S/LOWER 90S...WITH LOWS
ONLY IN THE UPPER 60S TO MIDDLE 70S. HAVE OPTED TO KEEP THE MAJORITY
OF THE WEEKEND EITHER DRY OR WITH VERY LOW POPS GIVEN THE
AFOREMENTIONED REASONING...THOUGH CONCEIVABLY ANY SMALL PERTURBATION
IN THE WEAK FLOW COULD DIURNALLY FORCE AN ISOLD/SCT TSTM. BETTER
CONVECTIVE CHANCES WILL OCCUR IN THE MONDAY/TUESDAY TIME FRAME...AS
WELL DEFINED HEIGHT FALLS AND A STRONG JET STREAK SPILL INTO THE
CNTRL PLAINS...WHILE CONVERGENCE INCREASES ALONG A COLD FRONT
ENTERING ERN KANSAS. THIS FRONTAL BOUNDARY WILL ALSO BRING
TEMPERATURES BACK TOWARDS AVERAGE INTO AND BEYOND THE END OF THE
PERIOD.
21
&&
.AVIATION...
FOR THE 00Z TAFS...COLD FRONT HAS STALLED NEAR A LINE FROM OJC TO
MKC...TO ABOUT 15 NM EAST OF MCI...WHERE IT EXTENDS NORTHWESTWARD TO A
SURFACE LOW OVER FAR NORTHWEST MISSOURI. WHILE SOME INSTABILITY STILL
EXISTS BEHIND THE FRONT...SUBSIDENCE BEHIND A MIDLEVEL WAVE SHOULD
SQUELCH ANY CONVECTIVE ACTIVITY WEST OF THE FRONT...AS EVIDENT BY
CLEARING TRENDS ON SATELLITE. THUS...ASIDE FROM SOME SHOWERS
DEVELOPING NEAR THE SFC LOW NORTHWEST OF STJ...EXPECT ANY CONVECTIVE
ACTIVITY TO REMAIN EAST OF THE KC TERMINALS...AND FAR ENOUGH TO THE
NORTH AND EAST THAT A VCTS IS NOT WARRANTED. FOR AVIATION INTERESTS
EAST OF THE KC METRO...EXPECT RAPID STORM DEVELOPMENT TO OCCUR SHORTLY
ALONG THE FRONT...ALONG A CORRIDOR ABOUT 70 W IRK TO 15 W
CDJ...POSSIBLY AS FAR SOUTH AS LXT. THESE STORMS ARE EXPECTED TO
GROW UPSCALE AND SPREAD EAST AND SOUTHEAST INTO NORTHEAST AND
CENTRAL MISSOURI THROUGH THE EVENING...WITH ROBUST UPDRAFTS CAPABLE
OF VERY LARGE HAIL AND FREQUENT ICCCCG LIGHTNING...AS WELL AS STRONG
DOWNBURSTS AT THE SURFACE.
CLEAR WEATHER EXPECTED AFTER THE FRONT PUSHES EAST OF THE REGION
AFTER 06Z.
HAWBLITZEL
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ005>008-
015>017-024-025.
KS...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 530 PM CDT TUE JUN 14 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 530 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY EVENING OVER NORTH CENTRAL AND NORTHEAST MISSOURI...AND MAY DEVELOP AS FAR SOUTHWEST AS WEST CENTRAL MISSOURI. THESE STORMS ARE EXPECTED TO MERGE INTO A LARGER CLUSTER OF STORMS AND TRACK SOUTHEAST TOWARDS CENTRAL MISSOURI DURING THE LATE EVENING. THESE STORMS COULD PRODUCE A VARIETY OF SEVERE WEATHER INCLUDING VERY LARGE HAIL...DAMAGING STRAIGHT-LINE WINDS...ISOLATED TORNADOES...AND VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE THURSDAY EVENING THROUGH SATURDAY. ISOLATED STRONG TO SEVERE STORMS MAY OCCUR WITH ANY OF THIS ACTIVITY...THOUGH IT IS TOO EARLY TO DETERMINE THE GREATEST THREAT AREA FOR ANY HAZARDOUS WEATHER. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY AFTERNOON AND EVENING AHEAD OF A COLD FRONT ENTERING EASTERN KANSAS AND FAR WESTERN MISSOURI. ALTHOUGH WIDESPREAD EXCESSIVE RAINFALL IS NOT EXPECTED WITH THE THUNDERSTORM ACTIVITY LATE IN THE WEEK THROUGH EARLY NEXT WEEK...LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE. THIS COULD LEAD TO FLOODING OF SMALLER STREAMS AND RIVERS AND COULD BRING ADDITIONAL RISES TO THE MISSOURI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING HOURS FOR AREAS GENERALLY EAST OF A ST JOSEPH TO KANSAS CITY TO BUTLER LINE. HAWBLITZEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 705 PM CDT TUE JUN 14 2011 MOZ002-011-150045- HOLT MO-NODAWAY MO- 705 PM CDT TUE JUN 14 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NODAWAY AND NORTHERN HOLT COUNTIES UNTIL 745 PM CDT... AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SKIDMORE...OR 12 MILES NORTHEAST OF MOUND CITY...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MARYVILLE...GRAHAM AND ARKOE. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 4041 9477 4018 9477 4020 9517 4029 9517 TIME...MOT...LOC 0005Z 260DEG 15KT 4027 9507 DEROCHE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 PM CDT TUE JUN 14 2011
MOZ015-016-023-150200-
GRUNDY MO-LIVINGSTON MO-SULLIVAN MO-
837 PM CDT TUE JUN 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...NORTHERN
LIVINGSTON AND EASTERN GRUNDY COUNTIES UNTIL 900 PM CDT...
AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF TRENTON...MOVING NORTHEAST AT 25
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
GALT...LAREDO...HUMPHREYS AND OSGOOD.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4011 9318 4003 9331 4003 9336 4000 9336
3990 9354 3997 9365 4026 9339
TIME...MOT...LOC 0137Z 224DEG 23KT 3998 9354
DEROCHESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT TUE JUN 14 2011
MOZ023-031-150215-
CARROLL MO-LIVINGSTON MO-
838 PM CDT TUE JUN 14 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIVINGSTON AND
NORTHWESTERN CARROLL COUNTIES UNTIL 915 PM CDT...
AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BRAYMER...OR 17 MILES
NORTHWEST OF CARROLLTON...MOVING NORTHEAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HALE...WHEELING...DAWN AND AVALON.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3950 9371 3956 9376 3962 9376 3980 9339
3975 9336 3970 9336 3971 9333 3962 9328
3961 9328
TIME...MOT...LOC 0138Z 243DEG 38KT 3958 9364
DEROCHEThe Pleasant Hill radar (KEAX), 149 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
7 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Several trees were reported blocking Highway 11. Thunderstorm wind gusts were estimated up to 60 mph.
At 21:53CST an EF0 tornado touched down 1 mile west of New Boston. The tornado tracked east-northeast for 2 miles, before exiting Linn County 1 mile east-northeast of New Boston at 21:55CST. Only tree damage was observed.
This EF0 tornado formed in Linn County and then entered into Macon County about 3.5 miles west-southwest of Goldsberry at 21:55CST. The EF0 tornado moved northeast, and dissipated 2 miles west of Goldsberry at 21:58CST. Damage was limited to trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyThe tornado archive for Missouri, 2011Warnings in Missouri, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324974, 324975, 324976, 324977, 324978, 324982, 324983, 324985, 324979, 324981.